Montana, 2016Hail in Montana, August 7, 2016
August 7, 2016 · NWS MSO · 1 event in 1 county or zone
A strong thunderstorm brought up to half dollar size hail to the Butte, Montana area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong thunderstorm brought up to half dollar size hail to the Butte, Montana area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 7, 1:49 PM MST, 1 hour 11 minutes earlier.
Area forecast discussion, Aug 7, 1:49 PM MST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
249 PM MDT Sun Aug 7 2016
...Strong thunderstorms this afternoon and evening for western
Montana...
.DISCUSSION...A few strong thunderstorms have already developed
this afternoon across SW and NW Montana, creating 30-40mph wind
gusts and small hail. Further development will be possible in
those locations this evening. Mid and upper level clouds that
moved into west-central Montana late this morning has kept most
thunderstorm development at bay for the time being. Some clearing
in the next couple hours may help temperatures increase, which
will increase the possibility for development, however the best
locations for strong storms will be NW and SW Montana.
These thunderstorms have much more moisture associated with them
compared to the ones yesterday evening. As such, brief heavy rain
is likely if caught under one of the stronger cores. One
particular location of concern is Glacier National Park this
evening. Strong thunderstorms are expected in that area around
5pm, lasting through later this evening. If one of these storms
tracks over the Going To The Sun Road, rock and debris flows will
be a concern. Therefore, the flash flood watch remains in effect
until 8PM.
Showers and thunderstorms will diminish and move east out of the
region after sunset this evening, with skies clearing by sunrise
Monday morning. Valleys that do receive rain today, could see
patchy fog for a couple hours after sunrise.
After a short break in the active weather, isolated showers and
thunderstorms will develop late Monday afternoon and evening ahead
of an approaching low pressure system. More widespread rain
showers will move in as this slow system moves over the Northern
Rockies through mid week. Many areas could see a prolonged period
of beneficial light rain. High temperatures will also run 5-10
degrees below normal for this time of year.
By the end of this week, a ridge of high pressure will begin to
build over the area, which will push the low pressure system out
of the area and allow for a warmer and drier pattern to return.
&&
.AVIATION...A mixed bag of aviation impacts is expected for all
terminals through about 08/0600Z. Most locations will, if not
already, see impacts from vicinity thunderstorms or will be
directly hit by thunderstorms through 08/0200Z. The most common
impacts will be erratic and gusty outflow winds, abundant
lightning, and heavy rainfall that may lower visibility
temporarily. Once this system loses daytime heating and all
initiating atmospheric factors, convective activity will
diminish. Expect much improved conditions through Monday
afternoon.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Flash Flood Watch until 8 PM MDT this evening West Glacier
Region.
ID...&&In the hours before
Special weather statement, Aug 7, 10:44 AM MST, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1144 AM MDT SUN AUG 7 2016
IDZ009-010-071815-
EASTERN LEMHI COUNTY ID-WESTERN LEMHI COUNTY ID-
1144 AM MDT SUN AUG 7 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEMHI COUNTY UNTIL
1215 PM MDT...
AT 1143 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17
MILES WEST OF SALMON...MOVING NORTHEAST AT 40 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SALMON...LEESBURG...SHOUP AND COBALT.
LAT...LON 4497 11433 4510 11453 4546 11422 4519 11385
TIME...MOT...LOC 1743Z 218DEG 36KT 4514 11425
Special weather statement, Aug 7, 12:18 PM MST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
118 PM MDT SUN AUG 7 2016
MTZ001-004-072000-
KOOTENAI/CABINET REGION MT-LOWER CLARK FORK REGION MT-
118 PM MDT SUN AUG 7 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LINCOLN AND
NORTHWESTERN SANDERS COUNTIES UNTIL 200 PM MDT...
AT 117 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHEAST OF CLARK FORK...OR 30 MILES SOUTHEAST OF SANDPOINT...
MOVING NORTH AT 25 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HERON.
LAT...LON 4840 11605 4837 11572 4795 11589 4797 11603
4798 11605
TIME...MOT...LOC 1917Z 189DEG 21KT 4805 11601Special weather statement, Aug 7, 12:18 PM MST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
118 PM MDT SUN AUG 7 2016
MTZ006-007-072030-
BITTERROOT/SAPPHIRE MOUNTAINS MT-BUTTE/BLACKFOOT REGION MT-
118 PM MDT SUN AUG 7 2016
...SIGNIFICANT WEATHER ADVISORY FOR DEER LODGE...SOUTHEASTERN
RAVALLI...SOUTHEASTERN GRANITE...SOUTH CENTRAL POWELL AND
NORTHWESTERN SILVER BOW COUNTIES UNTIL 230 PM MDT...
AT 117 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17
MILES NORTHEAST OF WISDOM...OR 25 MILES SOUTHWEST OF
ANACONDA...MOVING NORTHEAST AT 45 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. IN ADDITION, HEAVY DOWNPOURS MAY CREATE LOCALIZED MINOR
FLOODING, ESPECIALLY IN HISTORICALLY-SUSCEPTIBLE AREAS.
LOCATIONS IMPACTED INCLUDE...
DEER LODGE...ANACONDA...BUTTE...SILVER BOW...WALKERVILLE...WEST
VALLEY...GREGSON HOT SPRINGS...GARRISON...GALEN...WARM SPRINGS...
CRACKERVILLE...LOST CREEK...NISSLER...RAMSAY...FISHTRAP...OPPORTUNITY
AND RACETRACK.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4582 11301 4588 11310 4589 11316 4582 11328
4580 11335 4587 11346 4592 11349 4592 11353
4593 11349 4594 11350 4656 11285 4632 11254
4624 11260 4618 11257 4618 11251 4613 11252
4610 11247 4605 11248 4602 11244 4598 11244
TIME...MOT...LOC 1917Z 228DEG 39KT 4585 11330Special weather statement, Aug 7, 1:43 PM MST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
243 PM MDT SUN AUG 7 2016
MTZ001-072215-
KOOTENAI/CABINET REGION MT-
243 PM MDT SUN AUG 7 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINCOLN COUNTY UNTIL 415
PM MDT...
AT 242 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17
MILES SOUTHEAST OF LIBBY...MOVING NORTH AT 20 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. IN ADDITION, BRIEF BUT HEAVY RAINFALL COULD ALSO OCCUR
WITH ANY STORM THAT DEVELOPS AND CONTINUES. MINOR LOCALIZED FLOODING
MAY RESULT.
LOCATIONS IMPACTED INCLUDE...
LIBBY AND KOOTENAI FALLS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4813 11517 4807 11542 4859 11599 4871 11503
TIME...MOT...LOC 2042Z 170DEG 16KT 4819 11533
Special weather statement, Aug 7, 2:46 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
346 PM MDT SUN AUG 7 2016
MTZ007-072245-
BUTTE/BLACKFOOT REGION MT-
346 PM MDT SUN AUG 7 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DEER LODGE...SOUTHEASTERN
POWELL AND SILVER BOW COUNTIES UNTIL 445 PM MDT...
AT 345 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GREGSON HOT SPRINGS...OR 10 MILES WEST OF BUTTE...MOVING NORTHEAST AT
65 MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. IN ADDITION: BRIEF, HEAVY RAINFALL COULD OCCUR WITH ANY
STORMS THAT DEVELOP, SO MINOR LOCALIZED FLOODING IS POSSIBLE,
INCLUDING MINOR URBAN FLOODING IN THE CITY OF BUTTE.
LOCATIONS IMPACTED INCLUDE...
DEER LODGE...ANACONDA...BUTTE...SILVER BOW...WALKERVILLE...GREGSON
HOT SPRINGS...GALEN...WARM SPRINGS...DIVIDE...BLOSSBURG...
CRACKERVILLE...LOST CREEK...NISSLER...RAMSAY...ELLISTON...
OPPORTUNITY...JANNEY...AVON...RACETRACK AND DEWEY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4576 11250 4568 11255 4563 11269 4575 11276
4581 11300 4588 11310 4588 11319 4676 11254
4670 11253 4670 11241 4666 11240 4665 11231
4652 11230 4642 11231 4633 11245 4633 11253
4624 11260 4610 11247 4585 11243 4575 11219
TIME...MOT...LOC 2145Z 210DEG 57KT 4600 11276Hail, Silver Bow
- When
- August 7, 3:00 PM MST to 3:15 PM MST
- Where
- Silver Bow County, 2 mi SW of Newcomb
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.900, -112.549
A spotter measured the half dollar hail after all the lightning stopped, so it could have melted down a bit.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 7 to 8, 20164 deaths · 1 event
- Flash Flood and Lightning Strike in New Mexico, August 7, 20161 death · 2 events
- Tornado and Hail in Wyoming, August 7, 2016EF1 · 2 events
- Lightning Strikes in Washington, August 7, 2016$15,000 · 2 events
- Flash Flood and Damaging Winds in Mississippi, August 7 to 11, 2016$14,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Montana, August 7, 20161.75 in hail · 9 events
- Flash Flood and Damaging Winds in Arkansas, August 7, 201652 kt wind · 6 events
- Damaging Winds in Oklahoma, August 7, 2016$1,000 · 63 kt wind · 6 events
- Flash Flood and Hail in Wyoming, August 7, 20162 in hail · 5 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 7, 20164 events
- Debris Flows and Heavy Rain in Colorado, August 7 to 8, 2016$500 · 4 events
- Hail and Damaging Winds in Montana, August 7, 20161 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645839.